Article Text

Download PDFPDF
Toxicology case of the month: carbamazepine overdose

Abstract

A 29-year-old woman presents shortly after a massive overdose of carbamazepine controlled-release tablets. In anticipation of coma, she is electively intubated to safely enable gastrointestinal decontamination with nasogastric activated charcoal. She is admitted to the intensive care unit for ongoing supportive care, and further doses of activated charcoal are prescribed to enhance elimination of carbamazepine. Carbamazepine levels remain high and haemodialysis is carried out to further enhance elimination. Her coma resolves as levels fall, but clinical progress is complicated by anticholinergic delirium, ileus and bowel obstruction from charcoal concretions. She survives to medical discharge on day 12.

  • CNS, central nervous system
View Full Text

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.